Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
Hi,I've never used a bulletin board before & am pretty computer challenged, so hope I do this right. I've had IBS-D since shortly before having my GB romoved several years ago. After a year or so it went away but has been back again for over a year. Had all the usual tests and then some this time. But both times I was prescribed cholesterol lowering drugs to control the D (a different GI each time). I've been reading about you all & haven't come across this. Does anyone else take it? I have to say it does seem to help but is certainly not a cure. Plus it interferes with the absorption of other drugs that I need to take so it's hard to find a good time to take it. Would like to hear from anyone who's taken any of these drugs.
 

·
Registered
Joined
·
160 Posts
Hi Tyler M, I'm taking Zocor for high cholesterol10 mg.once a day but i never thought it was causing any problems with my IBS-C What meds are you taking? This is my second message to you as I hit some wrong key and the first message disappeared into thin air,only god knows where?Good luck on your IBS problems.
 

·
Registered
Joined
·
6,019 Posts
I take a grape based supplement to control my cholesterol and have not had any d in over 3 years, and counting.There have been a number of others who have posted who take a more traditional medicine which is constipating as a side effect. That is probably what you have been given.Mark
 

·
Registered
Joined
·
144 Posts
Tyler, there are quite a few people who take these drugs that come here. It's also used to control diarrhea in people who don't have a gallbladder. The drugs of choice are colestid and questran (brand names). The questran is a powder that you mix and drink. The colestid is a pill. Some prefer the drink, some the pill. One scoop of the powder is equal to 4 of the pills. They both work the same way. In a non scientific explaination, both of them are like bile sponges in your intestines. When they work for you, they work WONDERFULLY!! Most people take it either in the morning or at night. Sometimes both. My husband takes one dose (1 scoop or packet) of Questran every morning. It has COMPLETELY stopped his diarrhea for over a year now. No more problems, no more planning our lives around the toilet.You do have to be careful about when you take it with other meds. You have to take your other meds at least one hour before or 4 hours after the questran/colestid. It's totally worth it. Click on the links below. They explain a little more about it. http://content.health.msn.com/content/article/1728.60456 http://www.gihealth.com/html/education/bilesaltDiarrhea.html The link below is to another discussion from the members here about using the drugs and how it's helped them. You can also put the drugs in the search engine at the top of the page here and read more. http://www.ibsgroup.org/cgi-local/ubbcgi/u...c;f=25;t=000548 Good luck to you. Try the drug. I have a feeling you're going to be pleasantly suprised. You'll know within a few days if this will work.
 

·
Registered
Joined
·
5,427 Posts
For the last almost 5 years I have been using calcium supplement to control diarrhea. 3 tablets a day one with each meal. Just two weeks ago I was put on Lipitor to lower my Cholesterol and after about a week of upset stomach nothing too bad just a bit of indigestion I am starting to have a problem with a little constipation. This is totally something I never had to cope with. I can only attribute it to the Lipitor and constipation is a side effect. The chemical name is atorvastatin calcium and I don't know if that means it contains calcium but it is most diffinately binding things up. I have also heard that calcium can increase the good cholesterol level so maybe there is some sort of connection. After taking 3 calciums a day to control diarrhea I am having to try to work out a different amount daily or adding a little more magneisum since taking the Lipitor. Any one else may consider this if they have a constipation problem it could be your meds.Linda
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #6 ·
Thanks to everyone who replied to me. I learned a lot from some of the links I was directed to. The drug I'm taking is Prevalite (cholestyramine powder). When I went to the other discussion site - thanks Careena for the directions - it seemed to me almost everyone else is taking the same 2-3 drugs of this type, but mine was not mentioned. And yes, it does have a constipating affect which is why it's prescribed for D. Unfortunately now I have both C & D to deal with. Plus even tho I may not be having D, the number of BM's per day/night can still be quite a few. I never know what to expect or when. Having gone from about 30 bouts of diarrhea a/day, if I get that "old feeling", I'm afraid not to go to the bathroom, so I spend a lot of time there doing nothing! Don't understand why the feeling of urgency is still there even when there is no D.
 

·
Registered
Joined
·
144 Posts
Boy with you having both the C and D type of IBS, I'd imagine it would be pretty hard for you to regulate how much Prevalite you take and how often. You sure don't want to get yourself into a situation of a bowel impaction. That would not be good at all....Be very careful. I'd hesitate to use it at all if you have C problems ever. Especially since you said you never know how things are going to come out. I think it's strictly for people who only have the D problem. You could really mess yourself up by taking too much. Only you and your doc know what's best. I guess it's trial and error. At least your doc was smart enough to recognize that bile salt diarrhea is something you may have. It seems most have never heard of such a thing OR the people who got helped don't need to post because they're doing well. Also, I wanted to add that the calcium that LNAPE (Linda) above mentioned has helped many many people with their D problems. She's the residient "expert" on calcium. If you search posts here with her name you will come up with many threads you can read about it. We all need calcium. It might be a thing you can try also or instead of the Previlite. The magnesium/calcium mixture might keep you more balanced and might be easier to control your dosages when you find you're getting C. A good fiber supplement might also work. Good luck to you. I hope you find some answers here.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #8 ·
Actually I've been taking calcium supplements for surgical menopause for quite a few years before this started. You wouldn't believe the number of drugs I've been told to take by my GI who says almost everyone who has their GB removed has diarrhea. I was also prescribed Lomotil, Levbid, and Protonix by the same GI along with the Prevalite! But I'm not taking it all, nor do I need to. It seems to be a juggling act. He has suggested I see an "IBS specialist" in another city which would be very difficult to do. My gut feeling is it would be more tests AGAIN and I probably wouldn't know much more than I do now.I thought GI's WERE specialists in IBS and mine is supposed to be one of the best in my area. Any thoughts on that? - Tyler
 

·
Registered
Joined
·
144 Posts
I agree with you about the GI docs. When I first joined this board, I couldn't get over the post after post of people who aren't getting the help they need by GI docs. It's apalling to me.My hubby's doc never heard of Questran. He's an old man. It scares me how many patients gallbladders he's taken out and these people are suffering. I printed out all the info about it I could find here and gave it to him. He acted interested. Hopefully, he's helping others. There is story after story of people here who have found more help from each other than anywhere else. It's nice. Even though hubby's doc seems pretty clueless, the one good thing about him is that when I read something here and hubby wants to try it, he's open to all suggestions. He's good that way. I'd suggest to just keep on reading here. Find people who sound similar to you and try what has helped them. Hopefully your doc will be open to all suggestions even if he can't/won't come up with the answers himself.
 
1 - 9 of 9 Posts
Top